Alert archive / North Dakota / Red Flag Warnings in 2008
Red Flag Warning 30, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Aug 27, 2008, 3:41 AM MDT for 5 counties in North Dakota. It took effect at Aug 27, 2008, 12:00 PM MDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2008, 3:41 AM MDT (09:41 UTC)
- In effect from
- Aug 27, 2008, 12:00 PM MDT
- Expired
- Aug 27, 2008, 2:13 PM MDT
- In force
- 2 hr
- Issued by
- NWS Bismarck, ND
Counties Billings County, ND, Bowman County, ND, Golden Valley County, ND, McKenzie County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 210 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1775 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KBIS 270941 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 441 AM CDT WED AUG 27 2008 ...RED FLAG WARNING FROM NOON MDT THROUGH 9 PM MDT FOR FAR SOUTHWESTERN NORTH DAKOTA FOR LOW HUMIDITIES AND MODERATE WINDS WITH DRY PASTURES... .DRY HIGH PRESSURE WILL PUSH INTO THE DAKOTAS TODAY. DEWPOINT TEMPERATURES IN THE LOWER 30S WITH AFTERNOON HIGH TEMPERATURES IN THE LOW TO MID 70S WILL BRING MINIMUM RELATIVE HUMIDITIES DOWN TO 15 TO 20 PERCENT IN THE FAR WEST SOUTH OF THE MISSOURI RIVER TODAY. SOUTH TO SOUTHWEST WINDS OF 15 TO 20 MPH WILL DEVELOP THIS AFTERNOON IN THE WEST. THE COMBINATION OF LOW RELATIVE HUMIDITIES...AND WINDS REACHING 20 MPH...WITH THE CURING GRASSLANDS WITH VEGETATIVE GREENNESS VALUES OF ONLY 5 TO 10 PERCENT...WILL MEET RED FLAG CONDITIONS. MCKENZIE TO BOWMAN COUNTIES ARE IN THE RED FLAG WARNING...INCLUDING THE TOWNS OF WATFORD CITY...BEACH...MEDORA...AMIDON AND BOWMAN. NDZ017-031-032-040-043-271745- /O.NEW.KBIS.FW.W.0030.080827T1800Z-080828T0300Z/ MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- 441 AM CDT WED AUG 27 2008 /341 AM MDT WED AUG 27 2008/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING. RELATIVE HUMIDITIES OF 15 TO 20 PERCENT ALONG WITH SOUTH TO SOUTHWEST WINDS OF 15 TO 20 MPH ARE EXPECTED THIS AFTERNOON THROUGH EARLY EVENING IN THE FAR SOUTHWEST WHERE PASTURES ARE REPORTEDLY EXTREMELY DRY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND VERY DRY PASTURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ JV
2 follow-up statements
000 WWUS83 KBIS 271650 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1150 AM CDT WED AUG 27 2008 ...RED FLAG WARNING FROM NOON MDT THROUGH 9 PM MDT FOR FAR SOUTHWESTERN NORTH DAKOTA FOR LOW HUMIDITIES AND MODERATE WINDS WITH DRY PASTURES... .DRY HIGH PRESSURE WILL PUSH INTO THE DAKOTAS THIS AFTERNOON AND EVENING. DEWPOINT TEMPERATURES IN THE LOWER 30S WITH AFTERNOON HIGH TEMPERATURES IN THE LOW TO MID 70S WILL BRING MINIMUM RELATIVE HUMIDITIES DOWN TO 15 TO 20 PERCENT IN THE FAR WEST SOUTH OF THE MISSOURI RIVER TODAY. SOUTH TO SOUTHWEST WINDS OF 15 TO 20 MPH WILL DEVELOP THIS AFTERNOON IN THE WEST. THE COMBINATION OF LOW RELATIVE HUMIDITIES...AND WINDS REACHING 20 MPH...WITH THE CURING GRASSLANDS WITH VEGETATIVE GREENNESS VALUES OF ONLY 5 TO 10 PERCENT...WILL MEET RED FLAG CONDITIONS. MCKENZIE TO BOWMAN COUNTIES ARE IN THE RED FLAG WARNING...INCLUDING THE TOWNS OF WATFORD CITY...BEACH...MEDORA...AMIDON AND BOWMAN. NDZ017-031-032-040-043-280300- /O.CON.KBIS.FW.W.0030.080827T1800Z-080828T0300Z/ MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- 1150 AM CDT WED AUG 27 2008 /1050 AM MDT WED AUG 27 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... RELATIVE HUMIDITIES OF 15 TO 20 PERCENT ALONG WITH SOUTH TO SOUTHWEST WINDS OF 15 TO 20 MPH ARE EXPECTED THIS AFTERNOON THROUGH EARLY EVENING IN THE FAR SOUTHWEST WHERE PASTURES ARE REPORTEDLY EXTREMELY DRY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND VERY DRY PASTURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ KS
000 WWUS83 KBIS 272013 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 313 PM CDT WED AUG 27 2008 NDZ017-031-032-040-043-272115- /O.CAN.KBIS.FW.W.0030.000000T0000Z-080828T0300Z/ MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- 313 PM CDT WED AUG 27 2008 /213 PM MDT WED AUG 27 2008/ ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE RED FLAG WARNING. CLOUD COVER AND ISOLATED RAIN SHOWERS HAVE HINDERED THE RED FLAG ELEMENTS OF MINIMUM HUMIDITIES AND WINDS FROM REACHING CRITICAL CRITERIA. CLOUDS WILL CONTINUE INTO THE EVENING HOURS AS A WEAK COLD FRONT AND UPPER TROUGH MIGRATE THROUGH THE WESTERN FIRE WEATHER ZONES. ISOLATED RAIN SHOWERS CAN BE EXPECTED AT ANY TIME THIS AFTERNOON THROUGH MIDNIGHT TONIGHT. A RED FLAG WILL LIKELY BE NEEDED ON THURSDAY AS SKIES CLEAR AND THE ATMOSPHERE DRIES OUT. MINIMUM HUMIDITIES ARE ANTICIPATED TO AVERAGE BETWEEN 17 AND 22 PERCENT IN THE WEST WITH NORTHWEST WINDS OF 20 TO 30 MPH IN THE AFTERNOON. $$ KS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Aug 27, 2:45 AM MDT, 56 minutes earlier.
Area forecast discussion, Aug 27, 2:45 AM MDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 345 AM CDT WED AUG 27 2008 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT... THE MAIN FOCUS OF THE SHORT TERM FORECAST IS WINDS AND DEWPOINTS/RELATIVE HUMIDITIES...AND ITS IMPACT ON FIRE WEATHER. SEE THE FIRE WEATHER SECTION FOR FIRE WEATHER CONCERNS FOR TODAY AND THURSDAY. GOOD MODEL AGREEMENT TODAY AND WENT WITH A BLEND OF THE SHORT TERM MODELS. COLD FRONT EXTENDED FROM A LOW IN NORTHERN MANITOBA SOUTHWARD ALONG THE RED RIVER VALLEY AND MOVING INTO MINNESOTA. DRY HIGH PRESSURE OVER EASTERN MONTANA AND WYOMING IS PROGGED TO MOVE EASTWARD INTO THE DAKOTAS TODAY. WEST TO NORTHWEST WINDS SHOULD BECOME SOUTHWEST/SOUTH TODAY AS THE SURFACE HIGH MOVES INTO THE EASTERN DAKOTAS THIS AFTERNOON. A BROAD UPPER LEVEL TROUGH OVER THE NORTHERN PLAINS WILL HELP PUSH DRY AIR INTO THE REGION AND THE SURFACE WINDS SHOULD LINK UP WITH H850 WINDS TO BRING SOUTHERLY SURFACE WINDS TO 15 TO 20 MPH IN WESTERN NORTH DAKOTA. SOME VORT ENERGY AND INCREASING MID LEVEL H700 MOISTURE MOVING THROUGH THE BROAD UPPER LOW WILL BRING A CHANCE OF ISOLATED RAIN SHOWERS THIS AFTERNOON IN THE WEST...AND A SLIGHT CHANCE OF SHOWERS TONIGHT...LINGERING IN CENTRAL NORTH DAKOTA ON THURSDAY MORNING. AS THE UPPER TROUGH MOVES EAST DURING THE DAY ON THURSDAY...NORTHWEST WINDS OF 15 TO 30 MPH WILL DEVELOP AS ANOTHER PUSH OF DRY HIGH PRESSURE OVER THE ROCKIES PUSHES EAST INTO THE PLAINS AND SURFACE WINDS LINK UP WITH STRONGER UPPER LEVEL NORTHWEST FLOW. FRIDAY WILL BE A SUNNY AND SOMEWHAT BREEZY DAY WITH SURFACE HIGH PRESSURE JUST SOUTH OF NORTH DAKOTA AND BROAD LOW PRESSURE OVER CENTRAL CANADA SETTING UP A FAIRLY GOOD PRESSURE GRADIENT...WITH HEATING OF THE DAY HELPING TO LINK THE SURFACE WINDS WITH STRONGER WINDS ALOFT. .LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT... A MIDDLE/UPPER LEVEL RIDGE AXIS IS FORECAST TO BE OVER THE EASTERN DAKOTAS AT THE BEGINNING OF THE PERIOD...WITH A POTENTIALLY STRONG CLOSED LOW OVER THE INTERMOUNTAIN REGION. RESULTANT SOUTHWESTERLY FLOW ALOFT SHOULD DIRECT A SERIES OF WEAK MIDDLE LEVEL SHORTWAVES INTO EASTERN MONTANA/WESTERN NORTH DAKOTA THIS WEEKEND. AT THIS POINT...MODELS HAVE CONSIDERABLE PROBLEMS WITH TIMING AND STRENGTH OF THE CLOSED LOW...WHICH LEADS TO LARGE UNCERTAINTY WITH ONSET OF PRECIPITATION AND POST FRONTAL COOL TEMPERATURES. MORE SPECIFICALLY...THE ECMWF HAS GONE FROM THE MOST PROGRESSIVE SOLUTION TO ONE OF THE SLOWEST OVER ITS PAST TWO RUNS. MEANWHILE...THE 00 UTC GFS ACTUALLY GIVES WESTERN AND CENTRAL NORTH DAKOTA SEVERAL INCHES OF SNOW ON MONDAY EVENING. IT IS IMPORTANT TO NOTE THAT SNOW ACCUMULATION IS VERY UNLIKELY...BUT THIS DOES ILLUSTRATE THE LARGE DIFFERENCES IN MODEL SOLUTIONS. AT THIS POINT...WILL STICK WITH A SOLUTION CLOSER TO THE 00 UTC GFS AND 00 UTC GEFS MEAN THROUGH THE PERIOD IN THE HOPES THAT SOME OF THIS UNCERTAINTY WILL WORK ITSELF OUT OVER THE NEXT DAY OR TWO. FOR THE PURPOSES OF LABOR DAY PLANNING...WOULD RECOMMEND PREPARING FOR SHOWERS AND THUNDERSTORMS FROM SUNDAY AFTERNOON THROUGH MONDAY...WITH A CONSIDERABLE COOLING OF TEMPERATURES ON MONDAY. AGAIN...PLEASE CONTINUE TO CHECK THE FORECAST FOR UPDATES AS THIS IS A LOW CONFIDENCE FORECAST. && .AVIATION... EXITING LOW PRESSURE AND ASSOCIATED COLD FRONT HAVE MOVED INTO EASTERN NORTH DAKOTA THIS MORNING. EXPECT SURFACE HIGH PRESSURE TO MOVE INTO THE AREA BY NOON TODAY. MIDDLE AND HIGH CLOUDS SHOULD SPREAD FROM WEST TO EAST ACROSS NORTH DAKOTA AS A WEAK TROUGH PASSES THROUGH. THERE COULD BE SOME ISOLATED SHOWER ACTIVITY WITH THE TROUGH LATE THIS EVENING INTO THURSDAY MORNING...BUT DO NOT EXPECT CONDITIONS TO DROP BELOW VFR THROUGH THE FORECAST PERIOD. && .FIRE WEATHER... MAIN CONCERNS ARE TODAY AND THURSDAY WITH THE COMBINATION OF LOW RELATIVE HUMIDITIES AND WINDS BRINGING RED FLAG CRITERIA TO SOUTHWESTERN NORTH DAKOTA. FOR TODAY...DEWPOINTS THIS MORNING ARE ALREADY IN THE 30S OVER WESTERN NORTH DAKOTA. EXPECTING AFTERNOON HIGHS IN THE 70S...AND MINIMUM RELATIVE HUMIDITIES OF 15 TO 20 PERCENT IN FAR WESTERN NORTH DAKOTA SOUTH OF THE MISSOURI RIVER. THE FIRE DANGER INDEX IS IN THE VERY HIGH CATEGORY THERE TODAY...AND WITH 15 TO 20 MPH SOUTHWEST/SOUTH WINDS EXPECTED...THIS WILL MEET RED FLAG CRITERIA. WILL ISSUE A RED FLAG WARNING FOR THOSE FAR WESTERN COUNTIES - WILL NOT INCLUDE STARK/HETTINGER/ADAMS COUNTIES SINCE EITHER LOWEST RELATIVE HUMIDITIES OF 25 PERCENT OR FIRE DANGER INDEX BELOW THE VERY HIGH CATEGORY WITH MARGINAL WIND CRITERIA THERE. FOR THURSDAY...THINKING A FIRE WEATHER WATCH MAY BE WARRANTED FOR ALL OR NEARLY ALL OF SOUTHWESTERN NORTH DAKOTA SOUTH AND WEST OF THE MISSOURI RIVER. THE RANGELAND FIRE DANGER INDEX IS EXPECTED TO BE IN THE EXTREME TO VERY HIGH CATEGORY ON THURSDAY WITH MINIMUM RELATIVE HUMIDITIES AROUND 20 TO 25 PERCENT...AND NORTHWEST WINDS OF 20 TO 30 MPH. WILL LET THE DAY SHIFT TAKE A FRESH LOOK AT LATEST MODEL RUNS FOR WIND AND DEWPOINT POSSIBILITIES FOR THURSDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR NDZ017-031-032-040-043. && VINING/SCHECK
Hazardous weather outlook, Aug 26, 2:16 PM MDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 316 PM CDT TUE AUG 26 2008 NDZ001>003-009>011-017-018-031>033-040-041-043-044-271200- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 316 PM CDT TUE AUG 26 2008 /216 PM MDT TUE AUG 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT TODAY AND TONIGHT OVER WEST AND NORTH CENTRAL NORTH DAKOTA AS A STRONG COLD FRONT PUSHES EAST ACROSS THE NORTHERN PLAINS. SUSTAINED WINDS OF 20 TO 35 MPH AND GUSTS UP TO AROUND 45 MPH ARE EXPECTED BEFORE THE WINDS GRADUALLY DIMINISH LATER THIS EVENING AND OVERNIGHT. USE EXTRA CAUTION IF TRAVELING. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND EVENING...WITH SOME STORMS POSSIBLY SEVERE NORTH CENTRAL WITH DAMAGING WINDS AND LARGE HAIL. THE MAIN SEVERE WEATHER THREAT WEST WILL BE DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED NORTH CENTRAL THIS AFTERNOON AND EVENING. NDZ023-025-036-037-047-048-050-051-271200- WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 316 PM CDT TUE AUG 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY REMAINS IN EFFECT THIS AFTERNOON AND EARLY EVENING AS STRONGLY SOUTHERLY WINDS CONTINUE AHEAD OF A POTENT AREA OF SURFACE LOW PRESSURE. USE EXTRA CAUTION IF TRAVELING. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP THIS EVENING...WITH SOME STORMS POSSIBLY SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NDZ004-005-012-013-019>022-034-035-042-045-046-271200- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN- MORTON-BURLEIGH-GRANT-SIOUX-EMMONS- 316 PM CDT TUE AUG 26 2008 /216 PM MDT TUE AUG 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EARLY EVENING...WITH SOME STORMS POSSIBLY SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. ANY STORMS THAT DO DEVELOP SHOULD PUSH EAST OF CENTRAL NORTH DAKOTA BY THE MID EVENING HOURS TONIGHT. BREEZY WESTERLY WINDS WILL DEVELOP BEHIND A COLD FRONT THIS EVENING...ON THE ORDER OF 15 TO 35 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NH
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 6:01 PM MDT | Severe Thunderstorm Warning | BIS | Kidder | 59 min |
| Aug 26, 6:21 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 54 min |
| Aug 26, 6:58 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan | 47 min |
| Aug 26, 7:15 PM MDT | Severe Thunderstorm Warning | BIS | McIntosh | 24 min |
| Aug 26, 7:21 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 54 min |
Nearby
Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.